uu.seUppsala University Publications
Change search
ReferencesLink to record
Permanent link

Direct link
Asymptotic probabilities of extension properties and random l-colourable structures
Uppsala University, Disciplinary Domain of Science and Technology, Mathematics and Computer Science, Department of Mathematics, Algebra and Geometry.
2012 (English)In: Annals of Pure and Applied Logic, ISSN 0168-0072, E-ISSN 1873-2461, Vol. 163, no 4, 391-438 p.Article in journal (Refereed) Published
Abstract [en]

We consider a set of finite structures such that all members of have the same universe, the cardinality of which approaches as n. Each structure in may have a nontrivial underlying pregeometry and on each we consider a probability measure, either the uniform measure, or what we call the dimension conditional measure. The main questions are: What conditions imply that for every extension axiom φ, compatible with the defining properties of , the probability that φ is true in a member of approaches 1 as n? And what conditions imply that this is not the case, possibly in the strong sense that the mentioned probability approaches 0 for some φ?

If each is the set of structures with universe {1,…,n}, in a fixed relational language, in which certain “forbidden” structures cannot be weakly embedded and has the disjoint amalgamation property, then there is a condition (concerning the set of forbidden structures) which, if we consider the uniform measure, gives a dichotomy; i.e., the condition holds if and only if the answer to the first question is ‘yes’. In general, we do not obtain a dichotomy, but we do obtain a condition guaranteeing that the answer is ‘yes’ for the first question, as well as condition guaranteeing that the answer is ‘no’; and we give examples showing that in the gap between these conditions the answer may be either ‘yes’ or ‘no’. This analysis is made for both the uniform measure and for the dimension conditional measure. The later measure has a closer relation to random generation of structures and is more “generous” with respect to satisfiability of extension axioms.

Random l-coloured structures fall naturally into the framework discussed so far, but random l-colourable structures need further considerations. It is not the case that every extension axiom compatible with the class of l-colourable structures almost surely holds in an l-colourable structure. But a more restricted set of extension axioms turns out to hold almost surely, which allows us to prove a zero–one law for random l-colourable structures, using a probability measure which is derived from the dimension conditional measure, and, after further combinatorial considerations, also for the uniform probability measure.

Place, publisher, year, edition, pages
Elsevier, 2012. Vol. 163, no 4, 391-438 p.
National Category
Research subject
Mathematics; Mathematical Logic
URN: urn:nbn:se:uu:diva-167333DOI: 10.1016/j.apal.2011.12.001ISI: 000300863400001OAI: oai:DiVA.org:uu-167333DiVA: diva2:483647
Available from: 2012-01-25 Created: 2012-01-25 Last updated: 2012-03-26Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Search in DiVA

By author/editor
Koponen, Vera
By organisation
Algebra and Geometry
In the same journal
Annals of Pure and Applied Logic

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 310 hits
ReferencesLink to record
Permanent link

Direct link